Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 4, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Mar 14, 2024, 9:21 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 15, 2024, 8:00 AM PDT. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2024, 9:21 AM PDT (16:21 UTC)
- In effect from
- Mar 15, 2024, 8:00 AM PDT
- Expired
- Mar 16, 2024, 11:00 PM PDT
- In force
- 39 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WHUS46 KMFR 141621 CFWMFR Coastal Hazard Message National Weather Service Medford OR 921 AM PDT Thu Mar 14 2024 ORZ021-022-151300- /O.NEW.KMFR.BH.S.0004.240315T1500Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 921 AM PDT Thu Mar 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From Friday morning through Saturday evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tides are Friday afternoon, overnight Friday and again Saturday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
6 follow-up statements
214 WHUS46 KMFR 150917 CFWMFR Coastal Hazard Message National Weather Service Medford OR 217 AM PDT Fri Mar 15 2024 ORZ021-022-152300- /O.CON.KMFR.BH.S.0004.240315T1500Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 217 AM PDT Fri Mar 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM PDT THIS MORNING THROUGH SATURDAY EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...From 8 AM PDT this morning through Saturday evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tides are Friday afternoon, overnight Friday and again Saturday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
431 WHUS46 KMFR 152128 CFWMFR Coastal Hazard Message National Weather Service Medford OR 228 PM PDT Fri Mar 15 2024 ORZ021-022-161200- /O.CON.KMFR.BH.S.0004.000000T0000Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 228 PM PDT Fri Mar 15 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Until 11 PM PDT Saturday. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tides are Friday afternoon, overnight Friday and again Saturday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
808 WHUS46 KMFR 160906 CFWMFR Coastal Hazard Message National Weather Service Medford OR 206 AM PDT Sat Mar 16 2024 ORZ021-022-161715- /O.CON.KMFR.BH.S.0004.000000T0000Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 206 AM PDT Sat Mar 16 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Through 11 PM tonight. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tides are Friday afternoon, overnight Friday and again Saturday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
648 WHUS46 KMFR 160908 CFWMFR Coastal Hazard Message National Weather Service Medford OR 208 AM PDT Sat Mar 16 2024 ORZ021-022-170000- /O.CON.KMFR.BH.S.0004.000000T0000Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 208 AM PDT Sat Mar 16 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Through this evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tides are Friday afternoon, overnight Friday and again Saturday afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
336 WHUS46 KMFR 162341 CFWMFR Coastal Hazard Message National Weather Service Medford OR 441 PM PDT Sat Mar 16 2024 ORZ021-022-170600- /O.CON.KMFR.BH.S.0004.000000T0000Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 441 PM PDT Sat Mar 16 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...A moderate to high risk of sneaker waves expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The risk of sneaker waves is higher on an incoming or rising tide. The incoming tide is this afternoon. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
689 WHUS46 KMFR 170555 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1055 PM PDT Sat Mar 16 2024 ORZ021-022-170700- /O.EXP.KMFR.BH.S.0004.000000T0000Z-240317T0600Z/ South Central Oregon Coast-Curry County Coast- 1055 PM PDT Sat Mar 16 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS EVENING... Long period swell has diminished, ending the elevated risk of sneaker waves. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 14, 3:44 AM PDT, 5 hours 37 minutes earlier.
Area forecast discussion, Mar 14, 3:44 AM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
344 AM PDT Thu Mar 14 2024
.DISCUSSION....The upper ridge axis remains west of our forecast
area today with a dry northerly flow aloft. It will be a chilly to
cold start to the morning, followed by a 5 to 10 degree warmup
compared to yesterday. Gusty east breezes will continue along the
Cascades and we could also experience gusty northwest winds east
of the Cascades as some of the stronger northwest winds aloft mix
down near and at the surface.
The upper ridge will build northward Thursday night into Friday,
with the pressure gradient remaining tight along the Cascades as a
thermal trough strengthens along the south Oregon coast. With this
gusty winds will continue over the exposed areas along the
Cascades and the higher terrain along the coastal mountains in
southwest Oregon. Mornings low temperatures won't be as cold, and
it will be milder in the afternoon, with Medford and Roseburg
getting close to 70 degrees in the afternoon. 925 mb winds will be
from the northeast to east into Friday in Coos County. This
typically results in downsloping near and at North Bend, and we
could see afternoon temperatures getting close to 70. Also the
Chetco Effect could result in warmer afternoon temperatures in
Brookings with afternoon temperatures pushing also pushing near 70
degrees Friday. -Sven
.PREVIOUS LONG TERM DISCUSSION...Saturday through Thursday, March
16-21, 2024...With a significant blocking pattern entrenched over
the western U.S. early in the period, the unseasonably warm
weather pattern will continue this weekend into early next week.
The block is expected to weaken Tue-Thu of next week, and we
should cool down from the warmth Sat-Mon. But, probability or
precipitation remains low Tue (less than 20%) with only a slight
increase in odd through Thu.
Closed high pressure aloft over southern British Columbia this
weekend will settle into eastern Oregon early next week, while a
closed low meanders over the Great Basin and Desert Southwest. This
closed high over low block, also known as a "Rex" block, will
prevent any significant Pacific weather systems from getting
anywhere near southern Oregon and norCal for several days. We'll
have some ENE land winds during the weekend, highest over the higher
terrain and ridges, but since the thermal trough along the coast
will weaken, we should see some onshore winds near the coast, which
will lead to cooling there (compared to Thu/Fri). Inland areas will
have chilly to cool mornings, but nice, sunny, mild afternoons Sat-
Mon. High temperatures will range from the upper 60s to mid 70s for
the valleys west of the Cascades with upper 50s to mid 60s east of
the Cascades.
Tue/Wed, the Rex block will weaken, but it remains to be seen if
troughs arriving from the W or NW are strong enough to induce any
precipitation during the midweek time period. Strong ridges are
often difficult to unseat, so the first arriving Pacific systems
have a tendency to fall apart. It'll probably remain warm/dry into
Tuesday, but models are showing a cooling trend back to levels
more typical for mid-March and at least a modest increase in PoPs by
Wed/Thu. -Spilde.
&&
.AVIATION...14/06Z TAFs...VFR conditions are expected through the
TAF period. There is a low chance for some mist or fog developing in
the Umpqua Basin and in some locations east of the Cascades. This
could produce brief periods of IFR visibilities or ceilings late
into the night.
-Smith
&&
.MARINE...Updated 230 AM Thursday, March 14, 2024...Hazardous
seas will continue today due to steep westerly swell. Meanwhile, a
thermal trough strengthens along the coast with north winds
increasing over the waters. The strongest winds and steepest seas
are expected south of Cape Blanco. The thermal trough moves offshore
Friday night allowing the pressure gradient to decrease. Northeast
winds shift to the south and weaken with lower seas this weekend. -
Stavish/Hermansen
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT early
this morning for PZZ350-356-370-376.
&&
SBN/SBN/SBNNearby
Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.